Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 176, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 16, 2000, 2:25 PM EDT for Middlesex County, Virginia. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 2:25 PM EDT (18:25 UTC)
- Expired
- Jul 16, 2000, 3:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Middlesex County, VA
The radar
The Norfolk radar (KAKQ), 78 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:45 PM EDT | Hail 0.75 | Water View, VA | |
| Jul 16, 2:50 PM EDT | Hail 0.88 | Urbanna, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 161828 SVRAKQ VAC103-119-133-161900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN EASTERN VIRGINIA MIDDLESEX COUNTY IN EASTERN VIRGINIA NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA * UNTIL 300 PM EDT * AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WATER VIEW...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NUTTSVILLE AND BERTRAND AT 230 PM LIVELY AND SLABTOWN AT 235 PM LANCASTER AND WEEMS AT 240 PM IRVINGTON AND BROOK VALE AT 245 PM KILMARNOCK AND WICOMICO CHURCH AT 250 PM FLEETON AND LILIAN AT 300 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINS CAN CAUSE STANDING WATER ON ROADWAYS AND LOW LYING AREAS. $$ NS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:45 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 16, 9:45 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 945 AM EDT SUN JUL 16 2000 DSCN: ECHO ACTIVITY (ASSCTD WITH S/W MOVG ALONG SFC TROF) CONTS TO PULSE UP & DOWN PAST FEW HRS WITH MORE LTG DVLPNG OVR NRN NECK ATTM. SPC HAS SERN 2/3RDS OF FA (MAINLY E OF I95) OUTLOOKED IN SLGT RISK. WEAK CAP...MSTR CONVERGENCE ALONG SFC TROF / C-BREEZE ...CAPES OVR 2000 J/KG SHUD COMBINE WITH AFTRN HTNG TO PRODUCE SCT SHRA/TSRA. MAY BEEF UP WORDING IN SERN ZONES. QUICK CHECK PUTS VIL OF THE DAY IN THE L50S. AM SNDGS SPRT MAX TMPS IN THE L-M80S....SOMEWHAT COOLER ALONG THE BEACHES. CWF...NO FLAGS. S WNDS INCRG 10-15KT THIS AFTRN. .AKQ...NONE. 44 ?
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:32 AM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 43 min |
| Jul 16, 11:58 AM EDT | Flash Flood Warning | AKQ | Accomack | 62 min |
| Jul 16, 1:00 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 30 min |
| Jul 16, 1:42 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, King and Queen | 33 min |
| Jul 16, 2:25 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland | 35 min |
| Jul 16, 3:00 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster | 30 min |
| Jul 16, 3:00 PM EDT | Severe Thunderstorm Warning | AKQ | Middlesex | 30 min |
| Jul 16, 3:44 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.